Tornadoes · United States · Louisiana · 2017

EF1 tornado, Woodworth Arpt to Alexandria Southwest, Louisiana, April 2, 2017

From Woodworth Arpt to Alexandria Southwest, this EF1 tornado ran 5.4 miles across Rapides Parish on April 2, 2017, touching down at 3:05 PM CDT and reaching 500 yards wide. It killed nobody, and did $750,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 2, 2017
Touchdown
3:05 PM CDT (20:05 UTC)
Lifted
3:18 PM CDT (20:18 UTC)
On the ground
13 minutes
Path length
5.4 miles (8.7 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$750,000
County
Rapides Parish
Touchdown point
31.250, -92.482
Lift-off point
31.328, -92.478
Record number
1704021405-01

The damage survey

43 damage points were recorded along this path by NWS LCH and NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front and upper trough pushed through the region with severe storms ahead of the system. The very soupy air mass also produced high amounts of rainfall that lead to flooding.

The tornado began near Bayou Clear and moved north across Bayou|Clear Road where 4 homes were damaged by falling trees. The tornado continued|north across Castor Plunge Road where it reached its maximum width of around|half a mile. Many pine trees were snapped or uprooted. The tornado dissipated|near Bayou Boeuf. Most of the path was in the Kisatchie National Forest. This|tornado was seen and filmed by many people in the area. The maximum wind speed was estimated at 120 MPH.

The tornado touched down near US 165 and Bowie Drive, blowing down|several trees, damaging a gas station awning, and blowing the doors in and the|side of a large storage building. It crossed to the west side of US 165 where it|hit residential areas including Cherokee Village and Plantation Acres where|many trees were downed, some landing on homes, garages, and vehicles. Some|buildings had minor roof damage such as shingles or soffit pulled off. The|tornado continued into a business district along Jackson Street west of US 165|where it lifted parts of flat roofs off of businesses. Some of the flying|debris broke windows of vehicles and businesses in the area, as well as|large billboard and other signage. The tornado continued north, crossing|the intersection of LA 28 and US Hwy 165, and dissipated before it reached|I-49. This tornado was seen and filmed by many people in the area. The maximum wind speed was 105 MPH.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Apr 2, 11:44 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 2, 11:44 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1144 AM CDT Sun Apr 2 2017

.DISCUSSION...SPC has upgraded the Day 1 outlook for a high risk
of severe over central and north-central Louisiana, then west
into east Texas. This does include our counties/parishes of Tyler,
Jasper, Newton, Vernon, and Rapides. Otherwise, a slight to
moderate risk continues over the remainder of the forecast area.
Tornado watch is in effect for the previous mentioned area, and
also Hardin county. Earlier rogue hailers over Acadiana have
exited to the northeast and local radar currently rather quiet.
Any development however that does occur will have the potential to
rapidly go severe. Forecast looks good and no update will be
required.

&&

.PREV DISCUSSION... /issued 640 AM CDT Sun Apr 2 2017/

DISCUSSION...
12Z TAFS

AVIATION...
Somewhat complex looking taf package, but what is being described
is essentially two waves of precipitation. The first is already
ongoing with scattered showers and thunderstorms developing near a
northward advancing warm front. This activity will gradually push
northward over the next few hours.

The second round of activity will occur later this afternoon into
the overnight hours as a low pressure area and an associated cold
front move east out of Texas across the area. Widespread
thunderstorms are expected with the second wave some of which
could be strong to severe. Discreet supercells are expected to
develop out ahead of a squall line. Attempted to time out the
progression of said squall line with the latest short range
guidance to determine the general end time of precipitation but
this will likely fluctuate based on observations later in the day.

Jones

PREV DISCUSSION... /issued 345 AM CDT Sun Apr 2 2017/

DISCUSSION...

Short Term...Today through Monday

Main forecast issue will be severe weather potential later today
and tonight. Latest SPC outlook has confined the Moderate Risk
to north of Highway 190 with an Enhanced Risk elsewhere. Best
chance for severe weather will be late afternoon over SE
Texas...evening hours over southwest and central Louisiana...late
evening and overnight across Acadiana Region. Models are
continuing to show favorable shear and thermodynamic profile
which will certainly support development of high precipitation
supercells. Severe weather threat should end around 12Z over the
eastern CWA...but will have low POPs there through 18Z as
lingering upper energy moves through the area. Good low and mid
level thte is supporting PWATs near 2 inches so bursts of heavy
rain could occur could lead to localized flooding especially
tonight.

With front and upper trough moving east of the area Monday
morning...drier weather is forecasted. High temperatures will be
near 80 with west winds 10 to 15 mph.

Hazards...no plans in changing hazards at this time. Wind advisory
for today and early tonight. Highest winds should be during the
afternoon hours. FFA will remain in effect as total QPFs of 2-4
inches are expected with higher local amounts likely. Highest
amounts are expected over Acadiana.

Long Term...Monday night through Saturday
Overall a dry weather pattern is expected. Modest moisture return is
forecasted beginning Tuesday night. Next upper trough forecasted
to move into the Central Plains late Tuesday but is anticipated
to not dig as far south. Moisture profile at this time only
supports low POPs for Wednesday. Surge of cooler air will arrive
by late Wednesday. Dry weather with below normal temperatures are
expected for late in the week. Lows will likely drop into the 40s
across much of the area Wednesday and Thursday nights.

MARINE...
No changes to hazards.  Based on latest ESTOFS...tides may reach
above 3 feet above MLLW so will keep coastal flood advisory mainly
for high tide later today and this evening.  Good pressure gradient
is forecasted to remain in place through at least early this evening
so SCA through 06Z looks good. Winds and waves will diminish late
tonight through Monday. At this time...only modest onshore flow
is expected ahead of the front Tuesday and Tuesday night.
However...northerly winds behind the front may bring SCA
conditions Wednesday night and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  66  79  58 /  60  90  20   0
LCH  80  66  79  62 /  70  90  20   0
LFT  82  69  81  61 /  50  90  20   0
BPT  80  63  81  62 /  80  80  20   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday morning for LAZ027>033-041>045-
     052>055-073-074.

     Coastal Flood Advisory until 1 AM CDT Monday for LAZ052>055-073-
     074.

     Wind Advisory until 1 AM CDT Monday for LAZ041>045-052>055-073-
     074.

TX...Flash Flood Watch through Monday morning for TXZ180-201-215-216-
     259>262.

     Coastal Flood Advisory until 1 AM CDT Monday for TXZ215.

     Wind Advisory until 1 AM CDT Monday for TXZ201-215-216-261-262.

GM...Small Craft Advisory until midnight CDT tonight for GMZ430-432-
     435-450-452-455-470-472-475.

&&

PUBLIC...04
Hazardous weather outlook, Apr 2, 1:56 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
156 PM CDT Sun Apr 2 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
156 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

The NWS Storm Prediction Center has issued a

* Tornado Watch for portions of
  Central and Northern Louisiana
  West-central Mississippi
  East Texas

* Effective this Sunday afternoon and evening from 135 PM until
  900 PM CDT.

...THIS IS A PARTICULARLY DANGEROUS SITUATION...

* Primary threats include...
  Numerous tornadoes and several intense tornadoes expected
  Widespread large hail and scattered very large hail events to 3
    inches in diameter likely
  Widespread damaging wind gusts to 70 mph likely

SUMMARY...A dangerous combination of parameters suggests that
tornadoes will occur over parts of east TX, northern and central LA,
and eastern MS this afternoon and evening.  Strong tornadoes are a
concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another upper disturbance will move into the Central Plains by
the middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. No severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today and tonight.

GMZ430-432-435-450-452-455-470-472-475-031900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
156 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Minor coastal flooding is expected for today as moderate to strong
southerly winds will bring much higher than normal tides to the
coast.

A Small Craft Advisory is in effect for the bays, nearshore and
offshore waters. Mariners should also be aware that scattered to
numerous thunderstorms are forecasted. Frequent lightning,
torrential rain and gusty and potentially damaging winds may also
accompany the storms.

Mariners are highly urged to monitor weather conditions today and
tonight. Be sure to have a means to obtain weather and warning
information quickly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds will diminish on Monday.

Another upper disturbance will move into the Central Plains by the
middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. At this time, no hazardous weather is
expected, but the passage of a cold front will bring moderate to
strong offshore flow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 2, 12:39 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1239 PM CDT SUN APR 2 2017

LAZ027-028-031-032-021815-
Evangeline-Allen-Vernon-Rapides-
1239 PM CDT SUN APR 2 2017

...A STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RAPIDES...
NORTHWESTERN EVANGELINE...SOUTHEASTERN VERNON AND NORTHEASTERN ALLEN
PARISHES...

At 1238 PM CDT, a strong thunderstorm was located over Elizabeth,
moving north at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Oakdale, Oberlin, Glenmora, Elizabeth, Hineston, Pitkin, Mittie,
Grant, Lecompte, Lacamp, Elmer, Allen Parish Airport, Leander,
Beaver, Bond, Calcasieu, Forest Hill, Mcnary and Union Hill.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3055 9270 3062 9297 3122 9293 3108 9235
TIME...MOT...LOC 1738Z 201DEG 39KT 3085 9281

TWH
Local storm report, Apr 2, 1:00 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
100 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     TSTM WND DMG     3 E BREAUX BRIDGE       30.28N 91.85W
04/02/2017                   ST. MARTIN         LA   LAW ENFORCEMENT

            *** 2 FATAL *** MOBILE HOME WAS BLOWN OFF OF ITS
            FOUNDATION AND DESTROYED. MOTHER AND DAUGHTER INSIDE WERE
            KILLED.

&&

13
Local storm report, Apr 2, 2:00 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
200 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TORNADO          2 N FOREST HILL         31.08N 92.52W
04/02/2017                   RAPIDES            LA   LAW ENFORCEMENT

            911 CENTER REPORTS A TORNADO JUST NORTH OF FOREST HILL.

&&

MOGGED
Local storm report, Apr 2, 2:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
218 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ALEXANDRIA              31.29N 92.46W
04/02/2017  M1.00 INCH       RAPIDES            LA   PUBLIC

            REPORT VIA NWS SHV AT OLD AFB.

&&

MOGGED
Local storm report, Apr 2, 2:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
241 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TORNADO          BALL                    31.42N 92.41W
04/02/2017                   RAPIDES            LA   TRAINED SPOTTER

            NWS SPOTTER REPORTS TORNADO NEAR BALL.

&&

MOGGED
Local storm report, Apr 2, 2:43 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
243 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TORNADO          ALEXANDRIA              31.29N 92.46W
04/02/2017                   RAPIDES            LA   PUBLIC

            REPORT OF ROOF OFF ON DORCHESTER STREET. TREES DOWN
            AROUND MILDRED AVENUE. FLYING METAL REPORTED NEAR
            DEBARGES ON HALSEY STREET.

&&

JRUA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

8.1 hours before the tornado, 147 km from the path. April 2, 2017.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2197 joules per kilogram, CIN -14, lifted condensation level 489 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 243 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2197 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
1556 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
3.3
Supercell composite
19.3
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Lake Charles Mun, LA (KLCH), 00:00Z

3.9 hours after it, 147 km from the path. April 3, 2017.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2242 joules per kilogram, CIN -16, lifted condensation level 522 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 224 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2242 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
2644 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
4.2
Supercell composite
14.7
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Alexandria International/England Afb (AEX), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Polk radar (KPOE), 49 km away, was scanning. The volume nearest the touchdown began at 20:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are

The other tornadoes of April 2, 2017

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 29:04 AM CDTEF1Lafayette Parish, LA0.110$5,000
April 29:15 AM CDTEF0Travis, TX3.0100$100,000
April 29:47 AM CDTEF1Saint Martin Parish, LA0.8202$15,000
April 212:25 PM CDTEF0Walker, TX0.530$15,000
April 21:56 PM CDTEF1San Augustine, TX6.4310$50,000
April 22:32 PM CDTEF1Rapides Parish, LA7.350$5,000
April 22:50 PM CDTEF2Rapides Parish, LA6.1800$250,000
April 22:53 PM CDTEF2LaSalle Parish, LA5.51,636$100,000
April 23:07 PM CDTEF1Sabine Parish, LA9.8370$50,000
April 23:20 PM CDTEF0Rapides Parish, LA0.110
April 23:52 PM CDTEF2LaSalle Parish, LA13.72,252$1.0 million
April 23:54 PM CDTEF1Grant Parish, LA4.11,108
April 24:12 PM CDTEF1Grant Parish, LA4.41,108$70,000
April 24:17 PM CDTEF1Caldwell Parish, LA13.21,232$85,000
April 24:18 PM CDTEF2LaSalle Parish, LA1.1440$600,000
April 24:22 PM CDTEF2LaSalle Parish, LA13.88801$525,000
April 24:48 PM CDTEF1Richland Parish, LA3.7300$75,000
April 24:49 PM CDTEF1Richland Parish, LA3.8880$220,000
April 24:57 PM CDTEF1Franklin Parish, LA1.0600$150,000
April 25:09 PM CDTEF2Franklin Parish, LA5.86162$300,000
April 25:41 PM CDTEF0Tensas Parish, LA1.4100$2,000
April 212:57 AM CDTEF1Lincoln, MS17.51,056$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.